Skip to content

Development of ARDS after Excessive Kath Consumption: A Case Report

Marlene Wewalka, Andreas Drolz, Katharina Staufer, Thomas Matthias Scherzer, Valentin Fuhrmann, Christian Zauner

Case Reports in Critical Care 2011 DOI: 10.1155/2011/291934 (opens in new tab)

Study at a glance

AI-extracted from the abstract
Characteristics Case study Case report Peer reviewed
Sample size 1
Population A 35-year-old man from Somalia
Interventions Khat leaves Benzodiazepine
Citations 2
Key findings A 35-year-old Somali man became unconscious and developed aspiration pneumonia and ARDS after excessive khat leaf consumption; the authors suggest the unconsciousness was possibly due to khat-induced sleepiness combined with self-administered benzodiazepine. They argue that khat's psychological adverse effects should be managed primarily by urging patients to quit khat rather than by pharmacological treatment.

Abstract

Khat is a drug widely used in the Horn of Africa and the Arabian Peninsula. Khat leaves contain, among other substances, the psychoactive alkaloid cathinone, which induce central nervous system stimulation leading to euphoria, hyperactivity, restlessness, and insomnia. However, it also could cause psychological adverse effects such as lethargy, sleepiness, psychoses, and depression necessitating pharmacologic treatment. Here we report the case of a 35-year-old man from Somalia who became unconscious and developed aspiration pneumonia and subsequent ARDS after excessive consumption of khat leaves. His unconsciousness was possibly caused by the sleepiness developed after khat consumption and a benzodiazepine intake by the patient himself. Thus, khat-induced adverse effects should not primarily be treated pharmacologically, but patients should be urged to quit khat consumption in order to eliminate or, at least, reduce the severity of present psychological adverse effects.

Citations in the library

Explore topics